Three classes of drugs could be 2 to 5 times more effective than ibuprofen for the treatment of migraine attacks, according to results of a study.
Some migraine medications, including triptans, ergots, and anti-emetics, could be 2 to 5 times more effective than ibuprofen for the treatment of migraine attacks, according to results of a study published in Neurology. The study included data from approximately 300,000 individuals who used a smartphone app to assist in decision making regarding their medication.
"There are many treatment options available to those with migraine. However, there is a lack of head-to-head comparisons of the effectiveness of these treatment options," Chia-Chun Chiang, MD, of the Mayo Clinic in Rochester, Minnesota, said in a press release. "These results confirm that triptans should be considered earlier for treating migraine, rather than reserving their use for severe attacks."
According to the press release, migraine attacks include intense throbbing head pain, sensitivity to light and sound, nausea, and/or vomiting. The symptoms can also affect the individual’s quality of life and productivity.
In the study, the investigators included data from more than 3 million migraine attacks that were self-reported in a smartphone app during a 6-year period. The app allowed users to record the frequency of migraine attacks, triggers, symptoms, and how effective their medication was. Approximately 4.7 million treatment attempts with various medications were recorded for migraine attacks, according to the press release.
The study investigators used that data to calculate the effectiveness of 25 different medications in 7 drug classes compared to ibuprofen. They also analyzed different dosages and formulas of the medications.
The top 3 classes that were more effective than ibuprofen were triptans, ergots, and anti-emetics. Triptans were 5 times more effective than ibuprofen, ergots were 3 times more effective, and anti-emetics were 2.5 times more effective, according to the results. When looking at individual medications, investigators found that eletriptan was 6 times more effective than ibuprofen, zolmitriptan was 5.5 times more effective, and sumatriptan was 5 times more effective, according to the press release. Eletriptan was helpful for the individuals approximately 78% of the time, zolmitriptan was helpful 74% of the time, and sumatriptan was helpful 72% of the time.
Investigators also analyzed other groups of medications, including acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs) compared to ibuprofen, with NSAIDs being approximately 94% more effective. Ketorolac was helpful approximately 62% of the time, indomethacin was helpful 57% of the time, and diclofenac was helpful 56% of the time. However, investigators noted that acetaminophen was helpful only 37% of the time, which was 17% less effective than ibuprofen, according to the press release. Additionally, the combination of aspirin, acetaminophen, and caffeine was approximately 69% more effective than ibuprofen.
"For [patients] whose acute migraine medication is not working for them, our hope is that this study shows that there are many alternatives that work for migraine, and we encourage [them] to talk with their [physicians] about how to treat this painful and debilitating condition," Chiang said in the press release.
Limitations of the study included that the evaluations of the medications could be influenced by the patient’s expectations or the dosage of the medications, since the study used self-reported data. Further, newer migraine medication, such as gepants and ditans, were not included due to the lack of data that was available at the time of the study.
Certain migraine medications may be more effective than ibuprofen. News release. Science Daily. November 29, 2023. Accessed November 30, 2023. https://www.sciencedaily.com/releases/2023/11/231129174011.htm